Missouri, 2013Flood in Missouri, November 21, 2013
November 21, 2013 · NWS SGF · 1 event in 1 county or zone
Heavy rainfall led to one isolated flooding report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall led to one isolated flooding report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 21, 11:57 AM CST, 26 minutes earlier.
Area forecast discussion, Nov 21, 11:57 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CST Thu Nov 21 2013
.SHORT TERM...(Today through Saturday Night)
Issued at 326 AM CST THU NOV 21 2013
Very complex forecast over the next 36 hours.
Inverted trough at the surface is firming up over the region at
this hour. Two distinct bands of showers and isolated embedded
thunderstorms have developed over the past few hours. The first
clipping portions of extreme southeastern Kansas and west central
Missouri, the other is across far southern Missouri. Main
shortwave energy is located over the panhandles of Oklahoma and
Texas, and several vort lobes will emanate from this feature
through the day. With the region located in the left exit region
of an upper level jet, should continue to see rain expand across
the entire area as the morning progresses with periods of rain
lasting into tonight. Short range models continue to produce a
100-300 J/kg of most unstable CAPE. With isolated thunder already
ongoing, will continue to mention this through this evening.
A few changes have been made to the forecast. The first change
was to cut expected rainfall amounts. Guidance has taken a good
half inch off of previously expected amounts, so a widespread
0.50" to 1.50" is expected. Mesoscale bands of heavier rainfall
remain possible, so there will be locally higher amounts. The
second change to the forecast is a bit more considerable. Short
range models have a sped up the cold front passage and there are
concerns that at or just below freezing air could filter into
western portions of the outlook area as quickly as late tonight.
The cold front currently extends from St. Cloud, MN to Omaha, NE
to Dodge City, KS. Short range models have a pretty good handle on
the location and speed of the front thus far when compared to
observations. This front should enter the far northwest portions
of the forecast area by the mid afternoon hours, entering areas
along and northwest of the Ozark Plateau during the early evening
hours and exiting south central Missouri just after midnight
tonight. This is rather troubling as the surface freezing line is
a mere 90 or so miles behind the cold front.
At this time, it appears that the freezing line should enter the
far northwest portion of the outlook area around 3 AM tonight,
spreading into areas roughly along and northwest of a line from
Joplin to Nevada and Appleton City by daybreak Friday. The biggest
question at this point is whether or not precipitation will have
come to an end. Recent NAM solutions have been discounted by WPC
as this model has a long history of hanging precip too far behind
cold fronts in the cold season. That said, the global models do
indicate some light precip is possible across the area behind the
cold front. Have included a mention of light freezing rain late
tonight through Friday morning for areas (roughly) along and
northwest of a line from Joplin to Nevada and Appleton City.
Light icing is possible, but not a lock at this point given precip
on the order of hundredths of an inch. All interests along and
northwest of the Ozark Plateau are strongly encouraged to keep a
very close eye on updated forecasts today.
Light rain/drizzle will continue Friday afternoon before ending by
Friday evening. High temperatures will be first thing Friday
morning with areas southeast of the plateau falling through the
day and the rest of the area holding steady/warming just a few
degrees. From Friday night through Saturday night, drier air will
continue to spread over the region as a strong surface high
pressure settles over the Midwest. Cold air advection will result
in well below average temperatures.
.LONG TERM...(Sunday through Wednesday)
Issued at 326 AM CST THU NOV 21 2013
Sunday will start off very cold in the upper teens to around
twenty degrees with the center of the surface high pressure just
north of the Missouri Ozarks. The cut off low over the
southwestern U.S. will begin to open up and move out into the
southern Plains on Sunday.
Clouds will increase during the afternoon and precip will develop
to our southwest by the evening hours. The GEM and ECMWF have
light precip spreading over the area during Sunday night. The GFS
is the drier solution. A lot will depend on how much precip can
reach the ground after fighting off some dry air initially.
The forecast soundings suggest the precip to start off as light
snow changing to a mix of sleet by Monday morning. Temperatures
will be below freezing Sunday night/Monday morning in the upper
20s. Total QPF will be on the order of around a tenth of an inch
possible with just a light dusting to up to half an inch of light
snow possible. This appears to be a minor event but again it
doesn't take much to cause a few slick spots on roadways and will
continue to monitor model trends.
The upper level low will move along the Gulf Coast region through
early next week. Below average temperatures will remain through
the middle of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1145 AM CST THU NOV 21 2013
For the KSGF/KJLN/KBBG tafs: Areas of showers continue to move
northeast ahead of a cold front that lies just northwest of the
region. This front is expected to move through the taf sites over
the next 6-9 hours. Ahead of the front, we will continue to see
variable flight conditions, mainly low end vfr and mvfr
ceilings/visibility. The Branson airport has been more consistent
with lower ceilings so will continue that as a near term trend.
After the front passes, we expect a period of more prolonged ifr
ceilings with the initially shallow cold air. There may be some
small improvement in the ceilings at KJLN late in the taf period,
but thinking that any clearing and improvement in ceilings will be
slow behind the front. Periods of drizzle/light rain will also
occur behind the front. Temperatures falling close to freezing
may lead to some light freezing drizzle late in the taf period at
Joplin/KJLN but am not confident enough given borderline
temperatures to add to the taf right now.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Gagan
LONG TERM...Griffin
AVIATION...DSA
Hazardous weather outlook, Nov 21, 8:17 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 AM CST THU NOV 21 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
817 AM CST THU NOV 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
LIMITED ICE ACCUMULATION RISK.
DISCUSSION...
PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
THE AREA TODAY. OCCASIONAL CLOUD TO GROUND LIGHTING CAN BE
EXPECTED WITH THUNDERSTORMS. THERE IS A LIMITED RISK FOR
FLOODING ACROSS FAR SOUTHERN MISSOURI...WHERE UP TO TWO INCHES
OF RAIN WILL BE POSSIBLE.
A MUCH COLDER AIRMASS WILL MOVE INTO THE REGION TONIGHT. THERE
IS A RISK FOR BELOW FREEZING TEMPERATURES LATE TONIGHT ACROSS
EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF WEST CENTRAL
MISSOURI...GENERALLY ALONG AND WEST OF A LINE FROM NEVADA MISSOURI
TO COLUMBUS KANSAS. IF LIGHT SHOWERS LINGER ACROSS THIS AREA LATE
TONIGHT INTO FRIDAY MORNING...A THIN GLAZE OF ICE WILL BE POSSIBLE
ON ELEVATED SURFACES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LIGHT SNOW OR SLEET WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY
MORNING. AT THIS TIME...ACCUMULATIONS ARE ONLY EXPECTED TO
RANGE FROM A DUSTING TO LESS THAN ONE HALF OF AN INCH. ANY
ACCUMULATIONS WOULD QUICKLY MELT DURING THE DAY MONDAY AS
TEMPERATURES WARM INTO THE UPPER 30S AND LOWER 40S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY
Flood, Ozark
- When
- November 21, 12:23 PM CST to 2:23 PM CST
- Where
- Ozark County, 0.45 mi NNE of Gainesville to 0.46 mi NNE of Gainesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.606, -92.428
The North Main Street Bridge was closed due to high water and debris in the water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Heavy Rain in Nevada, November 21 to 24, 20131 death · 60 injured · $810,000 · 3 events
- Winter Weather in Texas, November 21 to 23, 20133 deaths · $330,000 · 13 events
- High Wind in Utah, November 21 to 23, 20131 death · 1 injured · $330,000 · 74 kt wind · 2 events
- Ice Storm and Winter Storm in New Mexico, November 21 to 25, 20131 death · 2 injured · $25,000 · 61 kt wind · 31 events
- High Wind in California, November 21 to 24, 20131 death · 2 injured · 78 kt wind · 4 events
- Flash Flooding and Flooding in California, November 21 to 23, 20131 injured · $70,000 · 0.75 in hail · 9 events
- Flash Flood and Lightning Strike in Arizona, November 21, 2013$15,000 · 2 events
- Winter Weather in Wyoming, November 21, 20136 events
- Heavy Snow in Kansas, November 21 to 22, 20136 events
- Winter Weather in Oklahoma, November 21 to 23, 20133 events
- Heavy Snow in California, November 21 to 22, 20132 events
- Flooding in Puerto Rico, November 21 to 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481308.